Leg pain with warfarin

Hi - I posted on here a couple of weeks ago having been allergic or at least intolerant to all 3 NOACs.

Now I'm on warfarin and unfortunately have a nasty itchy rash on this too but that isn't the purpose of this post. I've been getting strange aches and pains particularly in my legs but sometimes in my arms as well. It feels a bit like a heavy slightly numb sensation. It doesn't bother me when I'm walking but mainly on a night when i put my feet up. Please can all you experienced people give me some advice. Thankyou. 😊

22 Replies

oldestnewest
  • There are more than 3 NOACs.

    What other medication or supplements do you take?

  • Hi - im not taking any NOACs now although i took., sequentially, apixaban, rivaroxaban and dabigatran. Im taking bisoprolol 1.25 mg and atorvastatin 20mg. Also vitamin D3 and omacor. Warfarin is still early days so I'm on around 3.5mg daily.

  • Generally warfarin has fewer side effects than the Noacs.

    Maybe try some piriton to help if the itch keeps you awake.

  • Yes I'd agree - even with the leg pain and the itching, I'm so much better on warfarin- I'm able to go for walks again and have started gardening again after 2 months laid on the couch!

  • Thanks - unfortunately I'm already on a double dose of cetirizine with piriton on a night - I don't like taking so much antihistamines but it's pretty unbearable without.

  • I have the itching as well - sometimes I have to wear surgical stockings in bed as otherwise I wake up with my legs scratched to pieces. Some creams do help a bit

  • Actually my legs just ache - the itching is around my head and neck. Sorry about your itchy legs it must be awful - is it just at night or do they itch all day too?

  • Maybe it's worth trying Edoxaban

  • Thanks - I hadn't thought of Edoxaban - for some reason I thought it was just for people with kidney failure. I've just looked it up and the only thing I have against it is that the name ends in 'aban' which makes me think it's the same type of drug as apixaban and riveroxaban. However it's certainly something to try if they can't do anything to improve my reaction to warfarin. Are there any ither NOACs or older drugs which would substitute for warfarin?

  • No that's the lot for now. But best to leave no stone unturned I think.

  • 😊

  • Early days for me (3 in fact) but after being highly intolerant of the 3 other NOACS my GP agreed to let me try edoxoban, much to my surprise because I was convinced that he would say warfarin was the next option.

    So far so good, just a bit of tiredness and tummy discomfort, but nothing compared to the others.

    Fingers crossed. And I don't have kidney failure either, just high blood pressure and AF

  • Just realised I've already read your posts about your symptoms - hope edoxaban continued to work for you.

  • Wow! What fantastic news - i will definitely ask about this- my gp just basically does as i ask him but never suggests anything so I have to find out for myself. To be fair I have been referred to a haematologist so will speak to her about edoxaban. When you say you were 'highly' intolerant, what sort of side effects did you get? Were you the same on all of them or did you get different effects? I was different on all 3 but they all made me tired and no energy.

  • I itch a lot, mainly round my head but also around my ribcage under my bust. I get a severe reaction to codeine which is similar but worse than this. I just put up with this itchiness because I don't think I have any choice but to take Warfarin. My legs get restless at night when I am "resting" but I've always put it down to age or too much walking that day.

    Personally I am taking 17 different tablets for several medical conditions and if I had even some of the known side effects of the medications I think I would be a total wreck. It is important to follow up any problems with your doctors because living with a chronic condition (or more) is hard enough. I hope you get the help you need 😃

  • Hi - sorry to hear uou are on so many drugs- as you say it must be difficult to know what is causing what! Do you also take antihistamines? I find they definitely help with the itching but don't get rid of of it completely.

  • Yes I do take antihistamines daily and yes they help but not completely.

  • I know of someone who started a new medication that caused a severe allergic type reaction caused by the liver reacting to the drug. She was taken off that drug and immediately recovered. Your poor liver is processing everything you ingest, so reactions should be carefully considered.

  • Gilldy

    The reason for asking you what medicines you were taking is I suspected that you were taking a statin. Those were similar symptoms to me but in addition I was getting cramps. I was taking simavastatin from mid Sep 14 to end Feb 15 and the symptoms gradually crept up so to speak. I had been taking apixaban from start of Oct 14 to start Jan 15 but swapped at that point to warfarin. When I picked up medicines pharmacy said would I like medicine review and I booked up for the next day. Pharmacist said I was overdue full set of blood tests (first lot mid Sep 14) and results threw up liver function 4 times maximum allowed (ie it was failing to work properly). Multiple calls from surgery (I was in London and at heart hospital so was going through to voicemail). Immediately stopped simavastatin which was less of a risk than gradually dropping. Took about 6 weeks to return to within limits. GP would not try me in another statin and in any event cholesterol remained nicely in limits just by diet. Someone did say they were told in rare cases statins can interact with anticoagulants though I haven't seen that on net or told by a medic.

    Certainly worth getting full set of blood tests done and also seeing if you can reduce or stop the statin if the GP agrees. However it is a question of balancing up all the risks and benefits and problems.

    For itchiness, etc my GP prescribed dermol cream which is both a soap substitute and a moisturiser. It's brilliant.

  • Hi - it could be an interaction between the statin and warfarin- I'll remember to ask the haematologist when i see her. As i had a stroke recently I can't see them letting me off the statin - they'd like me in 40mg ideally so I'm going against guidance only taking 20mg. Shame cos I don't really buy the reasoning behind it but it's difficult to argue after a stroke.

    I'll ask my gp about the dermal cream - is it on prescription or can you buy it free the chemist?

  • I get it on prescription but someone else on here couldn't and had to pay for it.

  • Edoxaban (Lixiana here) gave me a bad liver reaction, enzymes went up, and made my thyroid levels drop.

You may also like...